I think I've posted that my neuro said that my bilateral fine hand tremors are not typical "MS-type" tremors.
At my last appt, he asked if I had my thyroid tested (he's actually asked me that on 2 different occasions). I have had my TSH checked by my PCP in March, and that was normal (1.17).
He then asked me if I am stressed. I'm a very anxious person and my life is stressful (I know, not good for MS).
He had Rx'd me Xanax way back in March. I hadn't taken it as of my last appt since, (1) I was still nursing my DS and, (2) I was concerned about the side effects/dependence. He wanted me to try it, as he wanted to see how it affected me.
Well, after I've weaned my DS, I've taken both the .5mg dose and also have cut them in half. I have to say that I feel my best when I'm on this drug. I'm not quite back to "normal", but am very close (except for the slightly "drowsy" feeling and the tingling in my 3 middle toes). My tremors either cease, or are very minimal and my shaky legs feel much stronger.
I've been trying to research this, as now I don't know if the tremors/shaky legs (and overall "shaky" feeling) are more indicative of anxiety or MS in my case.
What does Xanax do physiologically, that it affects my body this way. Does it sound like my tremors/shakiness is more due to anxiety at this point, rather than MS Sx?
I do plan on letting my neuro know the next time I see him and ask for something to take more regularly. I know the warnings regarding Xanax and dependence. If it wasn't for those Sx, I'd be
on it most of the time ~ that's how much better I feel with it. I've only taken it a few times. I will
not take it when I'm home with my kids, as I'm slightly drowsy on it.
Also, since my neuro has asked twice about my thyroid, I was wondering if it was worth pursing a visit with an Endo to further check this out. I have a friend with Hashimoto's and she shares many of the same Sx. Her TSH was also "normal" during tests. It wasn't until she had the antibody test that they determined she had Hashimoto's. She is urging me to see an Endo. I'm not sure as my TSH was in the 1-2 range. I've looked at Sx of hyper and hypothyroid and I share Sx of both, not just
one or the other. But, the Sx can be shared among many different ailments.
Hi, Pat, It's not possible to tell from here what is causing your tremors. Anxiety and HypERthroidism produce similar tremors by similar biochemical mechanisms. The test for your thyroid problems need to be looking for INCREASED thryoid production, not decreased. TSH stands for Thyroid Stimulating Hormone. Checking for TSH is checking for low thyroid conditons which can cause neurologic problems. High thyroid is what causes tremors, feelings of hyperness and anxiety, plus heat intloerance and hyper reflexes. So you need a full set of TFT's (Thyroid Fuction Tests) with TT4 - total T4 and TT3 - Total T3 along with the Free Thyoxine Index called FTI or sometimes F7. Before seeing an Endo I would get these done. Has the doctor examined your neck for a goiter (enlarged thyroid gland)?
High thyroid states will have a low or normal TSH. This is because since there is already enough (too much) thyroid floating around there is no need for extra Thyroid stimulation.
Low thyroid states (fatigue, cold intolerance, depressed thinking, dry, thickened skin) will usually show up with very high TSH as the body tries to pump more thyroid hormone out to correct the condition.
Xanax is a more potent, more agreeable and more rapid acting form of valium. It calms increased muscle activity from most causes. It gives the brain a sense of calm and allows relaxation. Yes, it feels very good and is good at relieving the symptoms of anxiety, but it is quickly addictive, after just a few days or several doses a week, and is a devil to come off of.
Being that you feel much better on it, it may indicate that there is a role that anxiety is playing. I don't know if that is hard and fast. If the shakiness in the muscles was from weakness, calming the shakes (which are the weakened muscles attempt to work) with Xanax should make you feel weaker, not better - just an educated guess.
I agree. Try to get on something for general anxiety and then re-evaluate what symptoms are left. That and making sure your doc did more than a TSH which only shows up the "low" side of the thyroid story and not the side which casues tremulousness.
I'll ask my neuro about running those tests. Not sure if he'll look further into it since my TSH was in the "optimal" range.
My normal PCP did check my neck and ran the TSH. He left the testing at that. Another PCP said all of my Sx are MS and go back to my neuro, so she's no help there.
My friend has been urging me to see an Endo since last May. I've been hesitating as I don't feel that's the issue with me. But, since my neuro mentioned testing twice, I thought it may be something to ask you further about.
Thanks for your info on the Xanax. I thought that the med would make me feel weaker as well. That's why I was a bit surprised that I felt stronger on it. At this point, I really feel that anxiety is playing a role in making me feel worse and it is something I am going to pursue at my next appt. I've been very stressed about what's been going on since I started with the constant headaches back in January. Hopefully, he'll put me on something that doesn't make me gain weight, as I need NO help in that dept. :)
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.